Thunderstorm Wind, Newport News (C)
- When
- August 24, 1:50 PM EST
- Where
- Newport News (C) County, Denbigh
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.133, -76.550
Top of small storage shed blown off.
7 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 24, 1:45 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 245 PM EDT SAT AUG 24 2002 PULSE THUNDERSTORMS FIRING ALG VARIOUS BNDRIES ATTM AND WILL CONT TO AFFECT AKQ CWA INTO THIS EVENING. MORE ORGANIZED LN CNVTN ASSOCD WITH MID LVL TROF FIRING ACRS WRN VA ATTM AND WL TEND TO WEAKEN AS IT MOVES THRU PIEDMONT LATE THIS AFTN AND TWD CST THIS EVE. WON/T TRY TO GET FANCY WITH AREAL COVERAGE...KEEPING GOOD CHC POPS ALL AREAS GOING INTO THIS EVE. PULSE STORMS WILL PRODUCE HEAVY LOCALIZED DOWNPOURS AND FREQUENT LIGHTNING...AND PSBLY STRONG WIND GUSTS AND HAIL INTO EARLY EVENING. LTL TIME FOR DETAILED DISC WITH STORMS FIRING ATTM. MID LVL TROF.SFC COLD FRONT MOVES OFF COAST LTR TNGT AND KNOCKS DOWN THE OPPRESSIVE HEAT/HUMIDITY NEXT FEW DAYS. UPR CUTOFF EVENTUALLY DEVELOPS OVR TNVLY AND SUBSEQUENT DEEPENING SOUTHERLY FLOW DRAWS IN MOISTURE AND BRINGS IN BEST CHC FOR SIGNIFICANT PCPN IN QUITE SOME TIME BY TUE/WED. WRN EXTENSION WRN ATLC UPR RDG BUILDS BACK INTO MID ATLC REGION BY LATE IN THE WEEK...BRINGS BACK SOME HEAT AND DRIER CONDS THU-SAT TMFRAME. GOTTA GO. FCSTID = 20 SBY 65 87 59 84 / 40 10 0 10 OXB 70 83 66 80 / 40 10 0 10 ECG 73 88 66 84 / 40 20 10 20 ORF 74 88 67 84 / 40 20 10 20 PHF 70 87 66 83 / 40 10 0 10 AKQ 70 90 64 86 / 40 20 10 20 RIC 69 89 63 85 / 40 10 10 20 FVX 68 90 61 86 / 40 10 10 20 .AKQ... MD...NONE. NC...NONE. VA...NONE. CULLEN
VAZ077-078-084>086-090-091-094-241915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 220 PM EDT SAT AUG 24 2002 AT 215 PM...THUNDERSTORMS WERE DEVELOPING OVER THE NORTHERN NECK...MIDDLE PENINSULA...AND PENINSULA OF EASTERN VIRGINIA. THESE STORMS...WILL MOVE INTO THE WESTERN REACHES OF THE CHESAPEAKE BAY...THROUGH 3 PM. WIND GUSTS TO 40 MPH...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN MAY ACCOMPANY THESE STORMS. IF OUTDOORS...SEEK SHELTER IMMEDIATELY. CULLEN
The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Top of small storage shed blown off.
Estimated wind gust of 70 mph. Several trees down. Numerous campers and a few boats damaged at Cherrystone Campground.
Numerous trees down. A few streets closed due to downed trees.
Trees down on Route 624.
Numerous trees down.
Numerous trees down on Ridge Road. Some damage to homes.
Roofs blown off boathouses at Ingram Bay Marina. Several trees down in surrounding neighborhoods.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313060, 5313062, 5313061, 5313064, 5313063, 5313125, 5313123, 5313124.